Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 24, 2002, 6:25 PM CDT for Lauderdale County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 24, 2002, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Lauderdale County, TN
The radar
The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:00 PM CDT | Thunderstorm Wind | Halls, TN | Several trees and power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS54 KMEG 242325
SVRMEM
TNC097-250015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 715 PM CDT.
* AT 622 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS MOVING INTO
WESTERN LAUDERDALE COUNTY. THE LINE OF STORMS IS MOVING SOUTHEAST
AT 30 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
EDITH...
HENNING...RIPLEY...
.THESE ARE DANGEROUS STORMS. IF YOU ARE IN THERE PATH YOU SHOULD
PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY
BUILDING.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3588 8972 3574 8978 3568 8994 3562 8952
3589 8938What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 24, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT SAT AUG 24 2002 .FIRST PERIOD... DECENT SHRTWV MOVG INTO SWRN MO ATTM. TSTMS BEGINNING TO BECM MORE NMRS ACRS AR. EXPECT A TREND TOWARD INCREASING TSTMS ACRS THE CWFA TNGT AS SFC CDFNT SINKS SLOWLY INTO OUR RGN. DUE TO THE STRENGTH OF THE SRTWV AND WAA AHEAD OF THE CDFNT WILL GO LIKELY POPS TNGT. WILL ALSO MENTION THE POSSIBILITY OF SVR TSTMS ACRS NERN AR AS PER SWOMCD AND RECENT SVRMEM. WILL SEND SPS FOR THIS AREA HIGHLIGHTING SVR TSTM PTNL. .LATER PERIODS... BIG WEATHER STORY IN THIS PERIOD IS THE DEVELOPMENT OF H5 CLOSED LOW ACRS TN VLY. AT FIRST H5 LOW CIRCULATES DRY AIR INTO THE CWA. SO FOR MOST OF MONDAY WILL KEEP THE RGN DRY EXCEPT CLOSEST TO THE H5 LOW ALG THE TN RVR VLY. TEMPS ALFT ARE MUCH COOLER SO WILL LOWER MAX TEMPS INTO THE 80S. .EXTENDED FCST... THERE IS VERY GOOD AGREEMENT AMONG MODELS TODAY. ECMWF/MRF/CANADIAN ALL HAVE A CLOSED H5 LOW DVLPG ACRS THE TN VLY EARLY ON DAY 2 PERSISTING THRU DAY 6. FCST THICKNESSES ARE BLO 5760 METERS AND H8 TEMPS BLO 20 DEGREES THRU DAY 7 SO IT/S GOING TO BE TOUGH TO HAVE SFC TEMPS ABV 90 DEGREES. IN ADDITION WITH A CLOSED LOW OVER THE RGN EXPECT DIURNALLY FORCED TSTMS TO OCCUR THRU DAY 6. PRELIMINARY NUMBERS... MEM 073/088 070/088 070 MKL 070/086 067/086 067 JBR 070/087 068/087 068 TUP 073/088 069/088 069 .MEG...NONE BELLES
In the hours before
Special weather statement, Aug 24, 3:30 PM CDT, 2 hours 55 minutes before
ARZ008-009-017-018-026>028-035-MOZ113-115-250230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CDT SAT AUG 24 2002 ...THIS SEVERE WEATHER OUTLOOK COVERS NORTHEAST ARKANSAS AND THE BOOTHEEL OF MISSOURI FOR THIS EVENING... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST ARKANSAS THIS EVENING. THE PRIMARY RISK IS FOR LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM 330 PM THROUGH 10 PM. CITIES IN THIS OUTLOOK AREA INCLUDE JONESBORO...KENNETT...WYNNE...BLYTHEVILLE...HARRISBURG...POCAHONTAS ...AND WALNUT RIDGE. THE SEVERE WEATHER THREAT IS BEING CAUSED BY A COLD FRONT LOCATED ACROSS WEST ARKANSAS. THE FRONT WILL MOVE THROUGH THE MIDSOUTH TONIGHT. IF THREATENING WEATHER APPROACHES BE PREPARED TO HEAD TO A PLACE OF SHELTER. BELLES
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:18 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 42 min |
| Aug 24, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 44 min |
| Aug 24, 5:03 PM CDT | Flash Flood Warning | MEG | Haywood | 117 min |
| Aug 24, 6:58 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.